Mar 23, 2011
Hi Dr. Henry...just wanted your input on this matter. My current cocktail is Viread, Isentress and Videx. I have had weight gain from these drugs...about 20 lbs over what I should be. I am currently 158 lbs. My usual weight is about 138-140. I am a male, 5'6"...small frame. I have noticed that if I "blindly" eat three meals a day, hungry or not, it usually is too much food. I can't get my weight down and what's worse...my blood pressure increases. I have come to realized that sometimes I don't actually get hunger pains for maybe a day or a day and a half. I can actually not feel hungry for two days straight. If I eat every other day (when I actually feel hungry), my weight finally comes down and my BP decreases. I understand that these drugs damage the mitochondria so I imagine that without these organelles working to burn calories....my need for food and metabolism is very low. My only concern is malnutrition...not eating for two days. I actually feel fine without eating and I am happy that I finally can control my weight and my blood pressure, but again, sometimes I don't get eat or get hunger pains for two days straight. Is this normal and should I worry about malnutrition? Thank you for your input.
Response from Dr. Henry
Videx and tenofovir are not used much together due to concerns about increased toxicity fron the Videx (ddI) and blunted CD4 responses (particularly if Videx dose isn't adjusted downwards). Risk for mitochondrial toxicity may be increased so often an alternative to Videx (most often emtricitabine or lamivudine unless there is a M184V resistance mutation) is used. An overall nutrition/exercise/lifestyle and hormone/metabolic assessment is recommended to gauge your lipid/glucose metabolism and hormone levels (thyroid, testosterone for example). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.